Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS Midland/Odessa, TX

July 31, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 31, 2014, 2:16 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2014, 2:16 AM MDT (08:16 UTC)
Expired
Jul 31, 2014, 5:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:50 AM MDTFLASH FLOODCarlsbad, NMEDDY COUNTY SO REPORTED LEA ST. IN CARLSBAD COMPLETELY FLOODED. CARS ARE ALMOST FLOATING AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3317 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS54 KMAF 310816
FFWMAF
NMC015-311115-
/O.NEW.KMAF.FF.W.0037.140731T0816Z-140731T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 AM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 515 AM MDT

* AT 211 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A CLUSTER OF THUNDERSTORMS NEAR CARLSBAD...MOVING SOUTH AT 5 MPH.
  THESE STORMS WERE PRODUCING NEAR 1 INCH PER HOUR RAINFALL RATES...
  WHICH COMBINED WITH ONE TO TWO INCHES OF RAINFALL EARLIER WILL
  LIKELY RESULT IN FLASH FLOODING.    

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  CARLSBAD...
  OTIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...AND
LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438

$$
3 follow-up statements
344 
WGUS74 KMAF 310859
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 AM MDT THU JUL 31 2014

NMC015-311115-
/O.CON.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
259 AM MDT THU JUL 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 250 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LEA STREET
IN CARLSBAD COMPLETELY FLOODED.  THE INTERSECTION OF JUAREZ AND SAN
JOSE ALSO HAD HIGH WATER.  AT 255 AM MDT...SLOW MOVING THUNDERSTORMS
CONTINUED TO PRODUCE NEAR ONE INCH PER HOUR RAINFALL RATES OVER
CARLSBAD...THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...AND 
LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438

$$
118 
WGUS74 KMAF 311001
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM MDT THU JUL 31 2014

NMC015-311115-
/O.CON.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
401 AM MDT THU JUL 31 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 358 AM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY 
RAINFALL HAS MOVED SOUTH OF CARLSBAD.  HOWEVER...THE FLASH FLOOD 
WARNING WILL REMAIN IN EFFECT UNTIL 515 AM MDT SO HIGH WATER FROM
EARLIER HEAVY RAINS CAN RECEDE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
AVALON...CARLSBAD AND AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...FOURMILE DRAW...SHEEP DRAW AND DARK CANYON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438

$$
843 
WGUS74 KMAF 311118
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 AM MDT THU JUL 31 2014

NMC015-311127-
/O.EXP.KMAF.FF.W.0037.000000T0000Z-140731T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
518 AM MDT THU JUL 31 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL EDDY COUNTY...

AT 517 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL RATES IN THE WARNED AREA HAD DECREASED. THEREFORE THE FLASH 
FLOOD WARNING WAS ALLOWED TO EXPIRE. PEOPLE IN THE CARLSBAD AREA CAN 
STILL EXPECT PONDING OF WATER IN AREAS PRONE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3272 10429 3263 10393 3231 10411 3238 10438

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:24 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 11:24 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Thu Jul 31 2014

.DISCUSSION...

&&

.AVIATION...
Cold front currently pushing through SE NM and Permian Basin...
could still see a few storms along it mainly near CNM and MAF.
Otherwise expect gusty north wind after fropa to continue most of
the night.

&&

PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jul 30 2014/

DISCUSSION...
Surface troughs located along the west Texas/eastern New Mexico
border and across southeast New Mexico is combining with very
intense heating to produce the development of isolated to widely
scattered thunderstorms across the Eddy county plains and
Guadalupe and Davis mountains this afternoon. Expect activity to
continue to increase in coverage tonight across southeast New
Mexico and much of west Texas as low level convergence associated
with a cold front pushes south into the forecast area. Also aiding
in the chance of thunderstorms tonight will be the retrogression
of the upper high from west Texas back west toward Arizona and New
Mexico.

The cold front will continue to push south toward the Rio Grande
River tonight and Thursday. This will push the better chance of
convection to areas mainly south and west of the Pecos River
during the day Thursday. Behind this front high temperatures
Thursday are expected to be 10 to 15 degrees cooler than today.
The chance of thunderstorms will continue Thursday night and
expand northeastward again to include the western and central
Permian Basin due to a shortwave tracking into the area from the
northwest with some warm advection taking place above and north of
the front.

For Friday through next Monday the front is forecast to stall
along and or near the Rio Grande River. This will keep the chance
of thunderstorms continuing through all these periods mainly south
and west of the Pecos River with the best chance in the mountains
closest to the front with unstable upslope flow behind the front.
Temperatures are expected to be below normal in the cooler air
behind the front with a significant amount of cloud cover expected
areawide as well.

Beyond Monday kept a slight chance of thunderstorms going mainly in
the mountains along a surface trough with temperatures warming
toward normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 30, 12:36 PM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT WED JUL 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT WED JUL 30 2014 /1236 PM MDT WED JUL 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE TRANS
PECOS...SOUTHEAST NEW MEXICO, AND THE PERMIAN BASIN THIS AFTERNOON
AND TONIGHT.  MORE ISOLATED STORMS COULD OCCUR ELSEWHERE. STRONGER
STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE...MOSTLY IN SOUTHEAST NEW
MEXICO AND THE MOUNTAINS THROUGH THE WEEKEND. STRONGER STORMS WILL
PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jul 30, 10:57 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT WED JUL 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             CARLSBAD                32.40N 104.24W
07/30/2014  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

&&

72

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:56 PM MDTAreal Flood AdvisoryMAFEddy2 hr
Jul 30, 9:09 PM MDTSevere Thunderstorm WarningMAFEddy36 min
Jul 30, 9:22 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 31, 1:43 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 31, 3:38 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 31, 5:28 AM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 31, 8:06 AM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.